Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Paducah, KY

May 20, 2018Calloway County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 20, 2018, 4:35 PM CDT for Calloway County, Kentucky. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 4:35 PM CDT (21:35 UTC)
Expired
May 20, 2018, 6:30 PM CDT
In force
115 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Calloway County, KY

The radar

The Ft Campbell radar (KHPX), 75 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

230 
WGUS53 KPAH 202135
FFWPAH
KYC035-202330-
/O.NEW.KPAH.FF.W.0007.180520T2135Z-180520T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
435 PM CDT SUN MAY 20 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southeastern Calloway County in western Kentucky...

* Until 630 PM CDT

* At 432 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches or so of rain 
  has already fallen, and additional heavy rains are expected in the 
  next within the next hour. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  New Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3665 8821 3666 8807 3664 8806 3661 8804
      3654 8803 3651 8804 3650 8805 3650 8821

$$

GREG
1 follow-up statement
186 
WGUS73 KPAH 202326
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
626 PM CDT SUN MAY 20 2018

KYC035-202336-
/O.EXP.KPAH.FF.W.0007.000000T0000Z-180520T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calloway KY-
626 PM CDT SUN MAY 20 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CALLOWAY COUNTY WILL
EXPIRE AT 630 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3665 8821 3666 8807 3664 8806 3661 8804
      3654 8803 3651 8804 3650 8805 3650 8821

$$

DRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:10 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 20, 3:10 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
310 PM CDT Sun May 20 2018

.SHORT TERM...(Tonight through Tuesday night)
Issued at 312 PM CDT Sun May 20 2018

Main convective line moving through southern Illinois and the delta
region of west Kentucky being supported by 2500-5000 j2/kg2 LAPS
surface based CAPE stretching from the Mississippi River near New
Madrid, then arcing northeast into northwest Kentucky south of
HEHR and KOWB at 20z. Updraft/cold pool flow balance is episodic
with parts of the line seeing gust front extension ahead of the
line.

Cleared a few counties from Severe Thunderstorm Watch behind the
line of thunderstorms. There will be a few hours of boundary
layer stabilization before the flow returns southerly across the
area, priming the pump for later tonight into Monday over western
sections of southeast Missouri and southwest Illinois.

Although there is some timing issues for the resumption of new
showers and thunderstorms behind the current line of convection,
both the RAP and CMC model guidance suggest new convection will
fire back further west into Missouri and slowly work east back
into our area overnight and during the day on Monday. Channeled
vorticity in the southwest flow aloft will help to maintain
periodic lines of showers and thunderstorms from Monday night into
Tuesday, with the main activity shifting east with the front.

.LONG TERM...(Wednesday through Sunday)
Issued at 312 PM CDT Sun May 20 2018

Fairly high confidence of an unseasonably warm pattern Wednesday
through Friday with little if any precipitation coverage most of the
time. A nearly stationary mid/upper level high pressure ridge will
be the main weather influence through the lower and mid MS River
Valley through that time frame, with little low level
forcing/triggers. Expect daily highs well into the 80s each
afternoon. Temps will cool back into the 60s at night.

As we head into next weekend, a system over the northern Gulf of
Mexico is expected to drift slowly north into the southern Gulf
Coast states. At the same time, a mid level trof and associated weak
surface front should be working east/southeast toward the Ms River
and lower OH river Valleys. This would lead to increasing
shower/thunderstorm chances on Saturday into Sunday, especially
during the heat of the day. Conditions should also remain quite warm
and humid through the weekend. It will be interesting to see how
well, if any, the two systems can merge into one deep elongated trof
by that time.

&&

.AVIATION...
Issued at 100 PM CDT Sun May 20 2018

Due to uncertainty on coverage of storms today through Monday
morning, kept with conditional (TEMPO) groups of MVFR ceilings and
visibilities associated with thunderstorm activity. Most cloud
bases associated with the thunderstorm activity has remained above
2kft agl. Outside of thunderstorm activity, keep ceilings in VFR
category through the forecast period for all of the WFO PAH TAF
sites.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...GM
AVIATION...Smith
Hazardous weather outlook, May 20, 12:07 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1207 pm CDT Sun May 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1207 pm CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

The Storm Prediction Center in Norman Oklahoma has placed part of
southeast Missouri, southern Illinois, and the Purchase area of west
Kentucky in a Slight Risk of Severe Storms. Damaging winds and hail
will be the primary hazards, with locally heavy rain and lightning
secondary hazards as well.

The Slight Risk area stretches from Doniphan and Piedmont Missouri
in the west, Lithium Missouri, Waltonville, Benton, and Harrisburg
Illinois to the north, then down to Paducah and Mayfield Kentucky to
the east.

A Marginal Risk of severe storms covers the remainder of the Quad
State region this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances will continue Monday, especially in the
afternoon and early evening. Once again, a few of the strongest
storms could produce hail and strong gusty winds.

Daily chances of thunderstorms are expected Tuesday through
Saturday. Locally heavy rain and lightning will be the primary
concerns during this period. The probability of widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however spotters are
encouraged to monitor the latest severe weather outlooks.

MY/RST

In the hours before

Local storm report, May 20, 3:32 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     MITCHELLSVILLE          37.65N 88.54W
05/20/2018                   SALINE             IL   LAW ENFORCEMENT

            SEVERAL POWER POLES SNAPPED ON ILLINOIS HIGHWAY 34 NEAR
            THE INTERSECTION OF HIGHWAY 145.

&&

DWS
Local storm report, May 20, 3:33 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             HARRISBURG              37.74N 88.55W
05/20/2018  E0.75 INCH       SALINE             IL   TRAINED SPOTTER

            RELAYED VIA TWITTER.

&&

DWS
Special weather statement, May 20, 3:36 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
336 PM CDT SUN MAY 20 2018

KYZ009-202115-
Calloway KY-
336 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLOWAY COUNTY
UNTIL 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Murray, moving east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm north of New Concord along the Lake.

Locations impacted include...
New Concord.

A severe thunderstorm watch remains in effect until 800 PM CDT for
western Kentucky.

LAT...LON 3657 8823 3669 8816 3667 8807 3664 8805
      3663 8806 3661 8804 3654 8803 3653 8804
TIME...MOT...LOC 2036Z 289DEG 6KT 3663 8808

08
Local storm report, May 20, 3:45 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     HARRISBURG              37.74N 88.55W
05/20/2018                   SALINE             IL   TRAINED SPOTTER

            LARGE TREE LIMB DOWN IN TOWN. RELAYED VIA TWITTER.

&&

DWS
Local storm report, May 20, 3:49 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 N PORTAGEVILLE        36.46N 89.70W
05/20/2018  M1.00 INCH       NEW MADRID         MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, May 20, 3:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 N PORTAGEVILLE        36.46N 89.70W
05/20/2018                   NEW MADRID         MO   LAW ENFORCEMENT

            TREES DAMAGED WITH STORMS.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:42 PM CDTSevere Thunderstorm WarningPAHBallard30 min
May 20, 3:28 PM CDTSevere Thunderstorm WarningPAHFulton47 min
May 20, 3:36 PM CDTSpecial Weather StatementPAHCalloway39 min
May 20, 3:43 PM CDTSevere Thunderstorm WarningPAHFulton32 min
May 20, 5:21 PM CDTSpecial Weather StatementPAHHenderson24 min
May 20, 5:55 PM CDTSpecial Weather StatementPAHDaviess, McLean, Muhlenberg50 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.